JACKSON, Miss. (WJTV) – Amid rising overdose deaths from the opioid crisis across America, the Mississippi State Department of Health (MSDH) offers a resource designed to save lives: a free Naloxone kit.
Naloxone, also known as Narcan, can help reverse overdose from opioids and save lives. According to the CDC, over 1,000,000 people in the United States have died from a drug overdose since 1999. Despite a slight decrease in overdose deaths in Mississippi, drug overdose deaths increased nationally in 2022 to over 107,000 Americans. About two-thirds of those deaths involved the use of synthetic opioids like fentanyl.
According to health policy research agency KFF, roughly three in ten American adults say they or someone in their family have been addicted to opioids. If you or someone you know is at an increased risk for opioid overdose, MSDH recommends that you carry naloxone and keep it in your house. The agency offers Naloxone kits to Mississippi residents at no cost. The survey to receive a free kit takes about 15 minutes to complete.
Recognizing the signs of opioid overdose can save a life. Here are some things to look for, according to the CDC:
Signs of overdose
- Cold and/or clammy skin
- Choking or gurgling sounds
- Discolored skin (especially on lips and nails)
- Falling asleep or losing consciousness
- Limp body
- Slow, weak, or no breathing
- Small, constricted “pinpoint pupils”
What to do if you think someone is overdosing
It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose—you could save a life.
- Call 911 Immediately.
- Administer naloxone, if available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.
Back in July, Mississippi House Bill 722 went into effect. It legalized fentanyl testing strips and devices. These devices were previously classified as drug paraphernalia, which is still illegal.